Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Gynecology

Bleeding on birth control

08/20/2008

Question:

Hello, I have been taking Tricyclen oral contraceptives on and off for four years. I stopped taking them for about three months after having taken them consecutively for about a year. I began taking them again two weeks ago when I got my period. I noticed my period was late this month although I had not had sex since my last period. I began taking the pills but I have been bleeding for two weeks now. I have stopped taking the pills and restarted before and have not had this problem. Any idea what could be happening?

Answer:

Stopping and restarting pills can cause irregular bleeding. If there is any chance you are currently pregnant, do a home pregnancy test. Otherwise I would keep taking the pills as you are supposed to, every day at the same time. If the bleeding does not become regular after the third cycle of pills, you should see your health care provider.

For more information:

Go to the Gynecology health topic, where you can:

Response by:

Lisa M Keder, MD, MPH Lisa M Keder, MD, MPH
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University